Alert archive / California / High Wind Watches in 2025

High Wind Watch 5, NWS Eureka, CA

December 21, 2025Lake County, Mendocino County, California

NWS Eureka, CA issued this high wind watch at Dec 21, 2025, 9:37 PM PST for Lake County, Mendocino County, California. It took effect at Dec 23, 2025, 7:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2025, 9:37 PM PST (05:37 UTC)
In effect from
Dec 23, 2025, 7:00 PM PST
Expired
Dec 22, 2025, 1:33 PM PST
In force
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 5.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2025-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2025-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WWUS76 KEKA 220537
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
937 PM PST Sun Dec 21 2025

CAZ109>113-221345-
/O.NEW.KEKA.HW.A.0005.251224T0300Z-251224T1200Z/
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-
937 PM PST Sun Dec 21 2025

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE
TUESDAY NIGHT...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 65 mph
  possible.

* WHERE...Mendocino County mainly over the higher terrain and along
  the coast.

* WHEN...From Tuesday evening through late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ114-115-221345-
/O.NEW.KEKA.HW.A.0005.251224T0300Z-251224T1200Z/
Northern Lake-Southern Lake-
Including Knobcone Camp
937 PM PST Sun Dec 21 2025

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE
TUESDAY NIGHT...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 65 mph
  possible.

* WHERE...Lake County, mainly over the higher terrain.

* WHEN...From Tuesday evening through late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

MKK
2 follow-up statements
390 
WWUS76 KEKA 221329
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
529 AM PST Mon Dec 22 2025

CAZ109>113-222130-
/O.CON.KEKA.HW.A.0005.251224T0300Z-251224T1200Z/
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-
529 AM PST Mon Dec 22 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
LATE TUESDAY NIGHT...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 60 mph
  possible.

* WHERE...Mendocino County mainly over the higher terrain and along
  the coast.

* WHEN...From Tuesday evening through late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ114-115-222130-
/O.CON.KEKA.HW.A.0005.251224T0300Z-251224T1200Z/
Northern Lake-Southern Lake-
Including Knobcone Camp
529 AM PST Mon Dec 22 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
LATE TUESDAY NIGHT...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 65 mph
  possible.

* WHERE...Lake County, mainly over the higher terrain.

* WHEN...From Tuesday evening through late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JJW
209 
WWUS76 KEKA 222133
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
133 PM PST Mon Dec 22 2025

CAZ109>115-230945-
/O.UPG.KEKA.HW.A.0005.251224T0300Z-251224T1200Z/
/O.NEW.KEKA.HW.W.0006.251224T0300Z-251224T1400Z/
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
Including Hidden Valley Lake, Hopland, Laytonville, Covelo, Ukiah,
Point Arena, Lakeport, Fort Bragg, Willits, Talmage, Yorkville,
Gravelly Valley Airport, Potter Valley, Redwood Valley, Middletown,
Knobcone Camp, Boonville, Philo, Calpella, Comptche, Rockport,
Clearlake, Clearlake Park, Finley, and Legget
133 PM PST Mon Dec 22 2025

...HIGH WIND WARNING IN EFFECT FROM 7 PM TUESDAY TO 6 AM PST
WEDNESDAY...

* WHAT...Southeast winds 25 to 40 mph with gusts from 50 to 70 mph
  expected. Strongest winds over the coastal headlands, exposed
  ridges and through  gaps in the terrain.

* WHERE...Mendocino County and Lake County.

* WHEN...From 7 PM Tuesday to 6 AM PST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Wind gusts will be
  particularly strong along windward ridges and exposed coastal
  headlands. There is an increased risk of tree branches and other
  debris on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around
or damaged by the wind.

Remain in the lower levels of your home during the windstorm, and
avoid windows. Watch for falling debris and tree limbs. Use caution
if you must drive.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high wind watch went out at Dec 21, 2:26 PM PST, 7 hours 11 minutes earlier. Its key messages:

  • Pacific storm track remains active with additional heavy rainfall and chances for strong southerly winds through much of next week.
  • Swelling rivers and streams will peak by tonight if not before as rain trends downward. River and small stream flooding is possible again mid to late week.
  • Snow levels gradually drop by early next week, and could be as low as 4500 ft by Tuesday night.
  • Strong winds possible at times Tuesday night through Thursday, but confidence remains low.
Area forecast discussion, Dec 21, 2:26 PM PST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
226 PM PST Sun Dec 21 2025

.SYNOPSIS...Flooding continues across portions of the area,
including main stem river flooding. A short break in the rain is
forecast Monday before more rounds of heavy rain returns Tuesday and
through late week. Strong winds and lower snow levels are possible
mid to late next week.

&&

.KEY MESSAGES...

- Pacific storm track remains active with additional heavy rainfall
and chances for strong southerly winds through much of next week.

- Swelling rivers and streams will peak by tonight if not before as
rain trends downward. River and small stream flooding is possible
again mid to late week.

- Snow levels gradually drop by early next week, and could be as low
as 4500 ft by Tuesday night.

- Strong winds possible at times Tuesday night through Thursday, but
confidence remains low.

&&

.DISCUSSION...

Today through Monday...Significant rainfall has fallen across the
area. In a 12 hour period, 2-4 inches fell across the area, with
localized areas with over 6 inches. This system ended up slightly to
north than expected, producing major flooding impacts to the
Humboldt Bay area. This highlights the uncertainty with these
atmospheric rivers, as a slightly different storm track can bring
drastically different results. Rain is moving out of the area and
stratiform rain is transitioning to showery, giving us a much needed
break. Winds are also easing as the system moves out of the area.
Main stem river flooding will be possible as the basins drain over
the next 24 hours. For more information see the hydrology section
below.

Monday Night through Wednesday...Yet another push of moisture is
forecast to move over the area, but there is still uncertainty is
higher on where the heaviest rain will occur. High resolution models
are coming into range and showing a plume of heavy rain moving into
Lake and Mendocino Monday night into Tuesday and moving northward.
As of now, it is likelier for the areas south of Cape Mendocino to
see heavier rain, particularly Mendocino County. Areas north like
Humboldt and Trinity will still see moderate to heavy rain. NBM is
showing around a 70% chance for over 2 inches of rain in 24 hours
from Tuesday morning to Wednesday morning in Mendocino, Lake,
southern Humboldt, and southern Trinity Counties. NBM shows a 30-50%
chance for over 2 inches in Humboldt, Northern Trinity, and Del
Norte for this same time period.

Winds will also start to increase starting as early as Tuesday
afternoon, however this will be dependent on the position of the
surface low developing off the northern California coast and there
is high uncertainty. The "worst-case" scenario could produce wind
gusts in excess of 50-60 mph with locally higher gusts in channeled
terrain and higher terrain. However, the probabilities for this are
relatively low. NBM gives around a 30-50% chance for much of
Mendocino and Lake Counties to see peak gusts greater than 40 mph.
This will need to be watched, as historically, these systems have
the potential to produce strong, damaging winds.

Snow levels are forecast to drop Wednesday to between 3500 and 4500
ft. This is low enough to bring heavy snow to the high mountain
passes including Scott Mountain Pass at Highway 3 and the highest
passes along Highway 36. There is still some uncertainty on snow
levels and where the precipitation will be focused, so exact snow
amounts are uncertain.

Wednesday night through Saturday...A deep trough digs southward
towards the northern California coast Wednesday night into Thursday.
A surface low is expected to form right off the coast, with the
position currently uncertain. Another round of strong south wind is
possible with this system, with NBM showing similar wind potential
to the system Tuesday and Wednesday. Again this will need to be
watched as this could be the second strong wind event in 48 hours if
the strong track lines up. Cold air moving in from the deep trough
could support lower snow levels and greater instability. However,
moisture transport from the south could keep snow levels consistent
(3500-4500 ft). The cold air aloft could support small hail showers
and isolated thunderstorms along the coastal areas.

NBM chances for over 2 inches of rain in 24 hours from Wednesday
afternoon to Thursday afternoon are again 50-70% from about Cape
Mendocino and southward. Chances fall to 10-30% north of Cape
Mendocino, however any additional rain is likely to be impactful
with saturated soils. Additional rainfall remains possible Thursday
into Friday, but models begin to diverge wildly in tracking this
area of low pressure. A break is possible by Saturday. JB

&&

.AVIATION...Frontal wave has been slowly progressing south and east
across the area today. Widespread moderate to heavy rain rates will
continue to shift over Mendocino and Lake Counties this evening.
Occasional IFR or LIFR visibilities and ceilings are expected to
continue through at least this evening for coastal aerodromes.
Interior valleys, including KUKI, will likely deteriorate to LIFR
overnight with recent rainfall and saturated grounds. Conditions
are generally expected to improve through the day on Monday.

&&

.MARINE...West to southwest winds are forecast to remain gentle to
moderate tonight through Monday. Another low pressure system may
generate gale force winds south of Cape Mendocino late Tuesday. A
powerful storm will bring another threat for gales Wednesday through
Thursday. Considerable uncertainty with timing, location and
magnitude of winds with each of these storms. Westerly swell from 6
to 7 feet at 10 seconds is expected to gradually diminish tonight
through Monday. Short period seas forecast to build with storm.
Larger swell is expected to build toward the end of this week.

&&

.HYDROLOGY...Significant flooding impacts have been observed across
portions of the area today. This includes small streams to main stem
rivers. The Mad River at Arcata is currently observed to be above
minor flood stage and is forecast to rise above moderate flood stage
this afternoon. This will finally peak later this afternoon and drop
below flood stage tonight. The Eel River at Fernbridge is forecast
to reach Moderate Flood Stage as well tonight, reaching flood stage
around 10 PM and peaking around 5 AM Monday. The South Fork of the
Eel River at Miranda may briefly reach flood stage around 7 PM this
evening. The Van Duzen River at Bridgeville is currently in monitor
stage and is unlikely to reach flood stage. In Mendocino County, the
Russian River at Hopland is forecast to reach minor flood stage this
afternoon and peak at 16 ft around 8 PM.

The next rounds of rain are likely to produce flooding impacts again
across the area. While most ensemble members show the heaviest rain
heading to Mendocino and Lake Counties again, significant rain is
still likely for the entire area. Small stream, creeks, and main
stem rivers are all likely to see impacts again. Between Wednesday
and Saturday, the Eel River at Fernbridge has a 45% chance to reach
flood stage again. The Mad River is likely to reach monitor stage
again, but unlikely to reach monitor stage. The Russian River at
Hopland has a 67% chance to reach flood stage again, and is already
forecast to reach flood stage twice, both Wednesday morning and
Thursday. The Navarro River at Navarro has a 55% chance to reach
flood stage. Like with the system today, if the heaviest
precipitation is focused directly on a few basins, those rivers
have the potential to be higher than forecast.

Small stream and urban flooding will be possible during each round
of heavy rain. Some brief breaks in precipitation will allow for
some areas to drain and water to recede, but likely not completely.
Each round of heavy rain, even if it is not significant by itself,
will have to potential to cause flooding impacts to the areas as the
grounds are already saturated. JB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch until 7 PM PST this evening for CAZ101-102.

     Flood Watch until 10 PM PST this evening for CAZ103>107.

     Flood Watch through late tonight for CAZ108.

     Flood Watch through Monday morning for CAZ109>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PST this evening for PZZ455-
     475.

&&

NOTE: The full forecast discussion is now regularly issued between
10 am/pm and 1 pm/am. Additional updates will be issued as needed.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Dec 21, 3:42 PM PST, 5 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
342 PM PST Sun Dec 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     Landslide        4 ENE Pepperwood        40.48N 123.92W
12/21/2025                   Humboldt           CA   Dept of Highways

            Single lane closure due to slide. From 1.3
            mi West of Grizzly Creek Redwoods SP to 0.7
            mi West of Grizzly Creek Redwoods SP.

&&

EYS
Local storm report, Dec 21, 4:56 PM PST, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
456 PM PST Sun Dec 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     Flood            3 W Arcata              40.87N 124.13W
12/21/2025                   Humboldt           CA   Public

            Cattle injured. Cattle on wrong side of the
            fence. Cattle being evacuated from Loleta,
            CA.

&&

EYS
Local storm report, Dec 21, 5:56 PM PST, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
556 PM PST Sun Dec 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     Landslide        4 E Gasquet             41.85N 123.90W
12/21/2025                   Del Norte          CA   Law Enforcement

            Boulders 1/4 size of a vehicle blocking the
            roadway along with mud/dirt/debris.

&&

EYS

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 6:55 PM PSTAreal Flood WarningEKAHumboldt7 hr
Dec 21, 10:50 PM PSTAreal Flood AdvisoryEKALake3 hr
Dec 21, 10:53 PM PSTGale WatchEKA16 hr
Dec 21, 11:07 PM PSTAreal Flood AdvisoryEKAHumboldt3 hr
Dec 22, 1:03 AM PSTAreal Flood WarningEKAMendocino14 hr
Dec 22, 7:44 AM PSTFlood WatchEKADel Norte, Humboldt, Lake, Mendocino, Trinity4 days
Dec 22, 10:09 AM PSTWinter Storm WatchEKATrinity25 hr
Dec 22, 1:33 PM PSTHigh Wind WarningEKADel Norte, Humboldt, Lake, Mendocino40 hr
Dec 22, 2:04 PM PSTWind AdvisoryEKADel Norte, Humboldt, Trinity39 hr
Dec 22, 2:41 PM PSTGale WarningEKA7 hr
Dec 22, 2:41 PM PSTSmall Craft AdvisoryEKA25 hr
Dec 22, 2:41 PM PSTStorm WarningEKA38 hr

Nearby

High Wind Watches in California, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.